Alert archive / Colorado / Flash Flood Warnings in 2013
Flash Flood Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 5, 2013, 2:35 PM MDT for Larimer County, Colorado. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2013, 2:35 PM MDT (20:35 UTC)
- Expired
- Jul 5, 2013, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 70 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 2:50 PM MDT | FLASH FLOOD | 10 W Bellvue, CO | RAIN WASHING DOWN FROM MT. ETHEL BURN AREA CARRYING MUD AND DEBRIS THROUGH THEIR PROPERTY HEADING DOWN TOWARD STOVE PRAIRE. |
| Jul 5, 2:50 PM MDT | FLASH FLOOD | 2 Ssw Buckhorn Mountain, CO | FORD HILL ROAD WASHED OUT AND CLOSED AT STOVE PRAIRIE |
| Jul 5, 3:43 PM MDT | FLASH FLOOD | 4 Ese Buckhorn Mountain, CO | BARRACADES GOING UP ON THE 2100 BLOCK OF COUNTY RD 25E DUE TO FLOOD WATERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2865 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
393 WGUS55 KBOU 052038 FFWBOU COC069-052330- /O.NEW.KBOU.FF.W.0001.130705T2035Z-130705T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 235 PM MDT FRI JUL 5 2013 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... HIGH PARK BURN AREA IN EASTERN LARIMER COUNTY IN NORTH CENTRAL COLORADO... * UNTIL 530 PM MDT * AT 235 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN IN WESTERN SECTIONS OF THE HIGH PARK BURN AREA. UP TO A HALF INCH OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BUCKHORN MOUNTAIN...POUDRE PARK AND MISHAWAKA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A LIFE THREATENING SITUATION. HEAVY RAINFALL WILL CAUSE EXTENSIVE AND SEVERE FLOODING OF CREEKS...STREAMS...ROADS AND CULVERTS IN THE HIGH PARK BURN AREA. SOME AREAS AFFECTED INCLUDE RIST CANYON...BUCKHORN CREEK...REDSTONE CANYON...STOVE PRAIRIE...AND THE POUDRE CANYON ESPECIALLY GULCHES DRAINING ACROSS HIGHWAY 14. SEVERE DEBRIS FLOWS CAN BE ANTICIPATED ACROSS ROADS. ROADS AND DRIVEWAYS MAY BE WASHED AWAY IN PLACES. IF YOU ENCOUNTER FLOOD WATERS...CLIMB TO SAFETY. MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 4076 10524 4058 10517 4055 10552 4070 10554 $$ RTG
3 follow-up statements
950 WGUS75 KBOU 052121 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 321 PM MDT FRI JUL 5 2013 COC069-052330- /O.CON.KBOU.FF.W.0001.000000T0000Z-130705T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LARIMER CO- 321 PM MDT FRI JUL 5 2013 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR EASTERN LARIMER COUNTY... AT 309 PM MDT...LARIMER COUNTY LAW ENFORCEMENT REPORTED THAT RIST CANYON ROAD IS BEING CLOSED DUE TO FLOODING. A WEATHER SPOTTER 10.3 W OF BELLVUE REPORTED SEVERE FLOODING WITH RAIN WASHING DOWN IN THE HIGH PARK BURN AREA CARRYING MUD AND DEBRIS AROUND BOTH SIDES OF THEIR HOUSE AND BARN. THE FLOODING AND DEBRIS FLOW WAS MOVING TOWARD STOVE PRAIRIE. DOPPLER RADAR INDICATED THUNDERSTORMS HAVE ALREADY PRODUCED 1.0 TO 1.5 INCHES OF RAIN IN AREAS OF THE HIGH PARK BURN AREA. THE HEAVIEST RAINFALL HAS OCCURRED OVER THE REDSTONE AND BUCKHORN CREEK DRAINAGES. AN ADDITIONAL 0.50 TO 1.00 INCH OF RAIN CAN BE EXPECTED IN THE SOUTHEAST PART OF THE HIGH PARK BURN AREA THROUGH 335 PM MDT. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BUCKHORN MOUNTAIN...POUDRE PARK AND MISHAWAKA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A LIFE THREATENING SITUATION. HEAVY RAINFALL WILL CAUSE EXTENSIVE AND SEVERE FLOODING OF CREEKS...STREAMS...ROADS AND CULVERTS IN THE HIGH PARK BURN AREA. SOME AREAS AFFECTED INCLUDE RIST CANYON...BUCKHORN CREEK...REDSTONE CANYON...STOVE PRAIRIE...AND THE POUDRE CANYON ESPECIALLY GULCHES DRAINING ACROSS HIGHWAY 14. SEVERE DEBRIS FLOWS CAN BE ANTICIPATED ACROSS ROADS. ROADS AND DRIVEWAYS MAY BE WASHED AWAY IN PLACES. IF YOU ENCOUNTER FLOOD WATERS...CLIMB TO SAFETY. MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 4076 10524 4058 10517 4055 10552 4070 10554 $$ RTG
464 WGUS75 KBOU 052222 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 422 PM MDT FRI JUL 5 2013 COC069-052330- /O.CON.KBOU.FF.W.0001.000000T0000Z-130705T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LARIMER CO- 422 PM MDT FRI JUL 5 2013 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR THE HIGH PARK BURN AREA IN EASTERN LARIMER COUNTY... AT 343 PM MDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING AND DEBRIS FLOWS NEAR BUCKHORN MOUNTAIN. FORD HILL ROAD AT STOVE PRAIRIE WAS WASHED OUT. THE 2100 BLOCK OF COUNTY ROAD 25E HAS BEEN CLOSED DUE TO FLOODING AND FLOOD WATERS WERE HEADING EAST ON DAVIS RANCH ROAD. DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATE THAT BETWEEN 1.25 AND 1.75 INCHES OF RAIN FELL WITH THESE STORMS. ALTHOUGH THE THUNDERSTORMS PRODUCING THIS HEAVY RAIN HAVE MOVED EAST OF THE HIGH PARK BURN AREA...RUNOFF IS STILL PRODUCING FLOODING. ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING. THESE STORMS ARE EXPECTED TO PRODUCE LIGHT TO MODERATE RAINFALL. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BUCKHORN MOUNTAIN...POUDRE PARK AND MISHAWAKA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A LIFE THREATENING SITUATION. HEAVY RAINFALL WILL CAUSE EXTENSIVE AND SEVERE FLOODING OF CREEKS...STREAMS...ROADS AND CULVERTS IN THE HIGH PARK BURN AREA. SOME AREAS AFFECTED INCLUDE RIST CANYON...BUCKHORN CREEK...REDSTONE CANYON...STOVE PRAIRIE...AND THE POUDRE CANYON ESPECIALLY GULCHES DRAINING ACROSS HIGHWAY 14. SEVERE DEBRIS FLOWS CAN BE ANTICIPATED ACROSS ROADS. ROADS AND DRIVEWAYS MAY BE WASHED AWAY IN PLACES. IF YOU ENCOUNTER FLOOD WATERS...CLIMB TO SAFETY. MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 4076 10524 4058 10517 4055 10552 4070 10554 $$ RTG
334 WGUS75 KBOU 052330 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 530 PM MDT FRI JUL 5 2013 COC069-052336- /O.EXP.KBOU.FF.W.0001.000000T0000Z-130705T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LARIMER CO- 530 PM MDT FRI JUL 5 2013 ...THE FLASH FLOOD WARNING FOR EASTERN LARIMER COUNTY WILL EXPIRE AT 530 PM MDT... LARIMER COUNTY LAW ENFORCEMENT REPORTED THAT WATER HAS RECEDED AND THE FLOODING HAS ENDED IN THE HIGH PARK BURN AREA. PLEASE CONTINUE TO HEED ROAD CLOSURES. LAT...LON 4076 10524 4058 10517 4055 10552 4070 10554 $$ RTG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 9:29 AM MDT, 5 hours 6 minutes earlier.
Area forecast discussion, Jul 5, 9:29 AM MDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 929 AM MDT FRI JUL 5 2013 .UPDATE... && .SHORT TERM...THE BROAD UPPER HIGH WHICH WAS OVER WESTERN GREAT BASIN YESTERDAY HAS SHIFTED EASTWARD AND WEAKENED TODAY ACROSS COLORADO. THIS HAS RESULTED IN THE FLOW ALOFT TO SHIFT MORE WESTERLY WHILE INCREASING MOISTURE LEVELS. THIS WILL AT LEAST PROVIDE MORE SHOWER MOVEMENT OFF THE FOOTHILLS AND ONTO THE PLAINS. INTEGRATED GPS PW VALUES HAVE INCREASED TO JUST OVER AN INCH THIS MORNING...WHICH IS ALMOST A HALF INCH RISE FROM YESTERDAY. ALREADY WE HAVE HAD ONE WEAK WAVE MOVE ACROSS THE FRONT RANGE WITH A FEW LIGHT RAIN SHOWERS. ANOTHER IMPULSE IS NOW OVER WESTERN COLORADO WHICH WILL MOVE EASTWARD OVER THE AREA THIS AFTERNOON. CONSIDERING ALL THE MOISTURE THOUGH...THE INSTABILITY IS STILL ONLY MARGINAL GIVEN THE DELAYED TEMPERATURE RISE WITH CLOUD COVER THIS AM. ACARS SOUNDINGS THIS MORNING SHOWING LOW LEVEL INVERSION AROUND 750MB WHILE 12Z SOUNDING AT GJT SHOWED CONTINUED WARMING ALOFT WHICH WOULD RESULT IN AFTERNOON CAPE VALUES ONLY UP TO AROUND 500J/KG OVER THE FRONT RANGE AND PLAINS. EXPECT BRIEF RAIN AND GUSTY WINDS WITH SHOWERS. NO SEVERE STORMS DUE TO LACK OF HIGHER INSTABILITY. THERE IS A CIRRUS SHIELD OVER EASTERN UTAH WHICH MAY PUT AN END TO SHOWERS LATER THIS AFTERNOON/EARLY EVENING. .AVIATION...STILL EXPECT SOME SHOWERS THIS AFTERNOON DUE TO INCREASED MOISTURE LEVELS. LACK OF INSTABILITY SO NOT SURE HOW MUCH TS WILL BE ABLE TO GENERATE BUT WILL GO WITH A TEMPO GROUP THROUGH LATE AFTERNOON. SURFACE WINDS EXPECTED TO GO LIGHT EAST AND NORTHEAST THIS AFTERNOON. && .HYDROLOGY...HIGH MOISTURE LEVELS WILL LEAD TO SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS BUT LOW FLASH FLOOD THREAT BECAUSE OF LOW INSTABILITY AND DECENT STORM MOTIONS FROM WEST TO EAST AT 10-15KT. && .PREV DISCUSSION... /ISSUED 305 AM MDT FRI JUL 5 2013/ SHORT TERM...BAND OF CLOUDS AND ISOLATED SHOWERS WILL ROTATE OFF THE MOUNTAINS THIS MORNING...ILL TIMED TO GENERATE PRECIPITATION ON THE PLAINS THOUGH THERE COULD BE A FEW SPRINKLES. BREAK BEHIND IT SHOULD FILL IN WITH DAYTIME HEATING. OVERALL A SIMILAR SCENARIO TO YESTERDAY ONLY WITH A LITTLE MORE MOISTURE...AGAIN MAINLY IN HIGHER LEVELS. SLIGHT WARMING ALOFT WILL MAKE IT HARD TO GET MUCH CAPE...AND THE CLOUD COVER MAY PREVENT CORRESPONDING WARMING AT THE SURFACE. SO ONCE AGAIN PLENTY OF CLOUDS BUT NOT NECESSARILY MUCH IN THE WAY OF RAIN. I MADE SOME MINOR ADJUSTMENTS FOR MORE CLOUD COVER...OTHERWISE NO CHANGES TO THE FORECAST THIS MORNING. LONG TERM...NOT TOO MUCH TO SAY AND NOT TOO MUCH TO CHANGE IN THE GOING FORECAST. STILL LOOKS LIKE THERE WILL BE MORE MOISTURE AROUND FOR THE WEEKEND AND EARLY NEXT WEEK LEADING TO A BETTER THREAT OF THUNDERSTORMS AS PRECIPITABLE WATER VALUES HOVER AROUND AN INCH. SOME DRYING EXPECTED THEREAFTER BUT PROBABLY NOT ENOUGH TO COMPLETELY ELIMINATE THE THUNDERSTORM THREAT. THERE IS A WAVE SLIDING BY TO OUR NORTH AROUND MID WEEK ADVERTIZED IN THE MODELS WHICH MAY PROVIDE A WEAK PUSH OF UPSLOPE ONTO THE PLAINS AROUND MIDWEEK. THIS COULD ALSO COUNTERACT THE DRYING TREND ALOFT FOR THE PLAINS AS SOME COOLER/MORE MOIST LOW LEVEL AIR MIGHT RIDE IN ON THIS ANTICYCLONIC FLOW. ALL IN ALL PRETTY TYPICAL WEATHER FOR THIS TIME OF THE YEAR. AVIATION...VFR CONDITIONS THROUGH TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS IN THE DENVER AREA THIS AFTERNOON AND EVENING...BUT CEILINGS WILL LIKELY REMAIN HIGH AND THERE IS JUST A CHANCE OF HAVING WIND GUSTS TO 30 KNOTS FROM THUNDERSTORMS. HYDROLOGY...THUNDERSTORMS TODAY ARE EXPECTED TO GENERALLY PRODUCE LIGHT RAINFALL...THERE MAY BE A FEW WITH BRIEF HEAVY RAIN BUT NOT ENOUGH TO CAUSE FLOODING. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ENTREKIN LONG TERM....ET AVIATION...ENTREKIN
Hazardous weather outlook, Jul 5, 10:01 AM MDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1001 AM MDT FRI JUL 5 2013 COZ030>051-061615- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1001 AM MDT FRI JUL 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT MOISTURE LEVELS HAVE INCREASED ACROSS COLORADO TODAY...HOWEVER THE INCREASE IN CLOUDS HAVE LIMITED THE INSTABILITY FOR THUNDERSTORMS. DESPITE THE INITIAL LACK OF HEATING...THERE STILL SHOULD BE AN INCREASE IN THE NUMBER OF SHOWERS TODAY OVER THE FRONT RANGE FOOTHILLS AND ADJACENT PLAINS. ONCE AGAIN...MOST OF THE STORMS WILL PRODUCE LIGHT RAINFALL...THOUGH A FEW COULD PRODUCE BRIEF HEAVY RAIN AND WIND GUSTS TO 45 MPH. SHOWERS WILL DIMINISH FROM WEST TO EAST BY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND FOOTHILLS THROUGH MONDAY...WITH A SLIGHT CHANCE OVER THE PLAINS. FROM TUESDAY ONWARD...MOISTURE WILL DECREASE AND SO WILL THE CHANCES OF RAINFALL. TEMPERATURES WILL HOVER AROUND SEASONAL NORMALS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Nearby
Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.